Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Chern classes of certain representations of symmetric groups


Authors: Leonard Evens and Daniel S. Kahn
Journal: Trans. Amer. Math. Soc. 245 (1978), 309-330
MSC: Primary 55R40; Secondary 20C30
DOI: https://doi.org/10.1090/S0002-9947-1978-0511412-2
MathSciNet review: 511412
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A formula is derived for the Chern classes of the representation id $ \int {\xi :P\int {H \to {U_{pn}}} } $ where P is cyclic of order P and $ \xi :H \to {U_n}$ is a fintie dimensional unitary representation of the group H. The formula is applied to the problem of calculating the Chern classes of the ``natural'' representations $ {\pi _j}:{\mathcal{S}_j} \to {U_j}$ of symmetric groups by permutation matrices.


References [Enhancements On Off] (What's this?)

  • [CH] L. Evens, On the Chern classes of representations of finite groups, Trans. Amer. Math. Soc. 115 (1965), 180-193. MR 0212099 (35:2974)
  • [N] -, A generalization of the transfer map in the cohomology of groups, Trans. Amer. Math. Soc. 108 (1963), 54-65. MR 0153725 (27:3686)
  • [Bo] A. Borel, Topics in the homology theory of fibre bundlees, Lecture Notes in Math., no. 36, Springer-Verlag, New York, 1967. MR 0221507 (36:4559)
  • [Ha] M. Hall, The theory of groups, Macmillan, New York, 1959. MR 0103215 (21:1996)
  • [ST] N. E. Steenrod and E. Thomas, Cohomology operations derived from cyclic groups, Comment. Math. Helv. 32 (1957), 129-152. MR 0092148 (19:1070a)
  • [Th] C. B. Thomas, An integral Riemann-Roch formula for flat line bundles, Proc. London Math. Soc. 34 (1977), 87-101. MR 0432739 (55:5722)
  • [G] A. Grothendieck, Classes de Chern et représentations linéaires des groupes discrets, in Dix exposés sur la cohomologie des schémas, Advanced Studies in Pure Mathematics, vol. 3, North-Holland, Amsterdam, 1968. MR 0265370 (42:280)
  • [CE] H. Cartan and S. Eilenberg, Homological algebra, Princeton Univ. Press, Princeton, N.J., 1956. MR 0077480 (17:1040e)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55R40, 20C30

Retrieve articles in all journals with MSC: 55R40, 20C30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1978-0511412-2
Keywords: Chern classes, group, symmetric groups, wreath products, induced representation, transfer, double complex
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society